Alert archive / Nebraska / Flash Flood Warnings in 2016

Flash Flood Warning 31, NWS Omaha, NE

August 28, 2016Johnson County, Nemaha County, Nebraska

NWS Omaha, NE issued this flash flood warning at Aug 28, 2016, 7:05 PM CDT for Johnson County, Nemaha County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2016, 7:05 PM CDT (00:05 UTC)
Expired
Aug 28, 2016, 10:00 PM CDT
In force
3 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Johnson County, NE, Nemaha County, NE

The radar

The Omaha radar (KOAX), 109 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1008 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1008 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1465 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

573 
WGUS53 KOAX 290005
FFWOAX
NEC097-127-290300-
/O.NEW.KOAX.FF.W.0031.160829T0005Z-160829T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
705 PM CDT SUN AUG 28 2016

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN NEMAHA COUNTY IN SOUTHEASTERN NEBRASKA...
  SOUTHERN JOHNSON COUNTY IN SOUTHEASTERN NEBRASKA...

* UNTIL 1000 PM CDT

* AT 704 PM CDT...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORMS
  PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. OVER THREE INCHES OF
  RAIN HAS ALREADY FALLEN AND MORE IS ON THE WAY. FLASH FLOODING IS
  EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  TECUMSEH.

THIS INCLUDES HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 203 AND
221.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4040 9592 4030 9593 4030 9639 4038 9637

$$

KERN
1 follow-up statement
834 
WGUS73 KOAX 290253
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
953 PM CDT SUN AUG 28 2016

NEC097-127-290303-
/O.EXP.KOAX.FF.W.0031.000000T0000Z-160829T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEMAHA NE-JOHNSON NE-
953 PM CDT SUN AUG 28 2016

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN NEMAHA AND SOUTHERN
JOHNSON COUNTIES WILL EXPIRE AT 1000 PM CDT...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 4040 9592 4030 9593 4030 9639 4038 9637

$$

KERN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 6:22 PM CDT, 43 minutes earlier.

Area forecast discussion, Aug 28, 6:22 PM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
622 PM CDT SUN AUG 28 2016

.SHORT TERM...(tonight through Wednesday)
Issued at 238 PM CDT SUN AUG 28 2016

Cluster of storms in southeast NE appear to be firing on the
combination of daytime heating, but also within a very subtle
surface trough as indicated in an objective 19z MSAS analysis. A
couple of showers were also popping up further north along the
Platte river. Question is how far north these could develop yet
this afternoon and evening. CAMs are all offering differing
solutions, with High-res ARW/NMM perhaps the furthest north.
Believe there is still some northward shift yet this evening,
before they weaken and diminish by mid to late evening.

Remainder of the overnight may be dry, but may start to see slight
chance of showers/storms spread in from the south, but chances
remain slim. Should have a better chance of rain over the next
couple of days as the 500mb circulation now over the 4 corners
region fills and drifts northward into the mid Missouri River
valley. This, combined with increasing moisture in what appears to
be a weak tropical moisture connection that can be traced back
the western coast of Mexico. PW values increase from around 1.3"
to around 1.8" through time. Will not have continuous rain over
the next couple of days, but rain chances certainly are on the
upswing. Have rain chances in the 30-50% range through time,
although certain areas will occasionally see likely pops, which
can be fine tuned as we get a little closer.

A weak trough moving through the northern CONUS late in the period
should begin to shift rain chances south of the area by Wednesday
into Wednesday night. Current models suggest moisture may be south
of the area by Wednesday evening, so may begin adjusting pops
toward a drier regime by then.

.LONG TERM...(Thursday through Sunday)
Issued at 238 PM CDT SUN AUG 28 2016

Drier weather expected for Thursday and Friday with ridging
developing across the Plains. Rain chances return Saturday into
Sunday as the next trough moves onto the plains, with moisture
increasing again.

&&

.AVIATION...(00Z TAFS for KOFK...KLNK and KOMA.)
Issued at 620 PM CDT SUN AUG 28 2016

Current TSRA have not affected the TAF sites just yet, and are
mostly expected to decrease in coverage this evening. Some of the
model guidance is developing precipitation later tonight. For now
will not include anything, but may have to amend later. Some fog
is likely around sunrise.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

SHORT TERM...DeWald
LONG TERM...DeWald
AVIATION...Miller
Hazardous weather outlook, Aug 28, 4:25 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
425 PM CDT SUN AUG 28 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-291130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
425 PM CDT SUN AUG 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...
WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND
SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THIS
EVENING. THE AREAS MOST LIKELY TO SEE STORMS ARE LOCATIONS SOUTH
OF INTERSTATE 80 IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. SOME
STORMS WILL BE CAPABLE OF PRODUCING STRONG OUTFLOW WINDS AND AREAS
OF LOCALLY HEAVY RAIN.

THERE WILL CONTINUE TO BE A SMALL CHANCE OF STORMS OVERNIGHT AND
INTO MONDAY MORNING. THE CHANCE IS EXPECTED TO INCREASE MONDAY
AFTERNOON AND EVENING...SOME STRONG STORMS APPEAR POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS WILL LINGER THROUGH WEDNESDAY EVENING...
AS A SLOW MOVING DISTURBANCE TRACKS THROUGH THE REGION. ORGANIZED
SEVERE WEATHER IS NOT ANTICIPATED. STORM CHANCES ARE THEN EXPECTED
TO RETURN FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR MONDAY...BUT IF
YOU HAVE ANY REPORTS...PLEASE PASS THOSE ALONG.

MILLER

In the hours before

Special weather statement, Aug 28, 5:33 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
533 PM CDT SUN AUG 28 2016

IAZ090-091-282315-
FREMONT IA-PAGE IA-
533 PM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT AND PAGE
COUNTIES UNTIL 615 PM CDT...

AT 533 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BLANCHARD...OR 11 MILES NORTHEAST OF TARKIO...MOVING NORTHEAST AT 15
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLARINDA...COIN...COLLEGE SPRINGS...SHAMBAUGH...BRADDYVILLE...
YORKTOWN...NORTHBORO AND BLANCHARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4057 9504 4058 9537 4058 9538 4089 9523
      4080 9493 4073 9493 4073 9491 4069 9491
TIME...MOT...LOC 2233Z 213DEG 15KT 4057 9524

KERN
Special weather statement, Aug 28, 5:36 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
536 PM CDT SUN AUG 28 2016

IAZ043-055-NEZ034-045-282315-
HARRISON IA-MONONA IA-WASHINGTON NE-BURT NE-
536 PM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARRISON...SOUTH
CENTRAL MONONA...SOUTHEASTERN BURT AND NORTH CENTRAL WASHINGTON
COUNTIES UNTIL 615 PM CDT...

AT 536 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MONDAMIN...OR 31 MILES NORTH OF OMAHA...MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONDAMIN...MODALE...PISGAH...MOORHEAD...BLENCOE...LITTLE SIOUX...
PELICAN POINT STATE RECREATION AREA...
PREPARATION CANYON STATE PARK AND LITTLE SIOUX SCOUT RANCH.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 84 AND 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4160 9603 4169 9623 4202 9602 4187 9572
TIME...MOT...LOC 2236Z 213DEG 15KT 4171 9608

KERN
Special weather statement, Aug 28, 6:26 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
626 PM CDT SUN AUG 28 2016

IAZ043-055-NEZ034-045-290015-
HARRISON IA-MONONA IA-WASHINGTON NE-BURT NE-
626 PM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARRISON...
SOUTHWESTERN MONONA...EASTERN BURT AND NORTHEASTERN WASHINGTON
COUNTIES UNTIL 715 PM CDT...

AT 625 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TEKAMAH...OR 37 MILES NORTH OF OMAHA. THIS STORM WAS NEARLY
STATIONARY.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TEKAMAH...MOORHEAD...BLENCOE...LITTLE SIOUX...
PELICAN POINT STATE RECREATION AREA...
PREPARATION CANYON STATE PARK AND LITTLE SIOUX SCOUT RANCH.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 129 AND 147.
 INTERSTATE 29 BETWEEN MILE MARKERS 92 AND 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4167 9616 4181 9635 4205 9621 4192 9582
TIME...MOT...LOC 2325Z 222DEG 4KT 4179 9619

KERN
Local storm report, Aug 28, 6:48 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
648 PM CDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HEAVY RAIN       TECUMSEH                40.37N 96.19W
08/28/2016  E2.80 INCH       JOHNSON            NE   CO-OP OBSERVER

&&

MILLER
Special weather statement, Aug 28, 6:54 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
654 PM CDT SUN AUG 28 2016

NEZ078-088-089-290045-
JEFFERSON NE-GAGE NE-SALINE NE-
654 PM CDT SUN AUG 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GAGE...SOUTHEASTERN
SALINE AND EASTERN JEFFERSON COUNTIES UNTIL 745 PM CDT...

AT 654 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHEAST OF HOLLENBERG...OR 15 MILES NORTHEAST OF
WASHINGTON... MOVING NORTH AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BEATRICE...PLYMOUTH...ODELL...DILLER...STEELE CITY AND HARBINE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 162 AND 183.
 HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 14 AND 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4037 9698 4030 9660 4000 9681 4000 9704
TIME...MOT...LOC 2354Z 196DEG 20KT 4001 9691

KERN
Local storm report, Aug 28, 7:04 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
704 PM CDT SUN AUG 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HEAVY RAIN       1 S TECUMSEH            40.36N 96.19W
08/28/2016  E2.80 INCH       JOHNSON            NE   CO-OP OBSERVER

0703 PM     HEAVY RAIN       1 S TECUMSEH            40.36N 96.19W
08/28/2016  M3.40 INCH       JOHNSON            NE   CO-OP OBSERVER

&&

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:39 PM CDTFlash Flood WatchOAXCass, Douglas, Gage, Jefferson, Johnson, Lancaster and 7 more28 hr
Aug 29, 3:59 PM CDTSpecial Weather StatementOAXSeward31 min
Aug 29, 4:38 PM CDTSpecial Weather StatementOAXLancaster37 min
Aug 29, 5:02 PM CDTSpecial Weather StatementOAXButler28 min
Aug 29, 5:23 PM CDTSpecial Weather StatementOAXLancaster22 min
Aug 29, 5:58 PM CDTSpecial Weather StatementOAXColfax32 min

Nearby

Flash Flood Warnings in Nebraska, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.